By the same authors

On discrete stochastic processes generated by deterministic sequences and multiplication machines

Research output: Contribution to journalArticle



Publication details

JournalIndagationes Mathemticae
DatePublished - 25 Sep 2000
Issue number3
Number of pages20
Pages (from-to)359-378
Original languageEnglish


We consider a discrete stochastic process X = (X0, X1, …) with finite state space {0, 1, …, b - 1}, which carries the random asymptotic behaviour of the relative frequency in which the digits appear in the expansion in base b of a linear recurrent sequence of real numbers. If varrho denotes the dominant root of the characteristic polynomial associated with the linear recurrence relation, by a classical result, the stochastic process X does not depend on the recurrence relation whenever varrho > 1 and logb varrho is irrational. We prove that this stochastic process X has asymptotically independent values and is asymptotically identically distributed, with asymptotic distribution of equal probability to every state. We also show that in the case of ß-expansions of a linear recurrent sequence of real numbers, the corresponding stochastic process X is asymptotically identically distributed, but in the case ß > 1 is not a integer, it does not have asymptotically independent values. The speed of convergence to equilibrium is shown to be exponential. Moreover, in the case of the sequence an, we show an explicit relationship between multiplication by a (as a multiplication machine in the ß-shift) and the irrational rotation. We finish with a remark that some of these results are satisfied for other sequences of real numbers.

Discover related content

Find related publications, people, projects, datasets and more using interactive charts.

View graph of relations